Kansas, 2020

Damaging Winds in Kansas, May 4, 2020

May 4, 2020 · NWS GID · 2 events in 1 county or zone

A few instances of severe winds occurred across portions of north central Kansas just after sunrise on the morning of the 4th. Widespread rain and weak convection occurred the previous night across most of south central Nebraska, but the thunderstorms that produced the severe winds across Smith County were part of a much larger arc of thunderstorms that developed from central into eastern Kansas…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A few instances of severe winds occurred across portions of north central Kansas just after sunrise on the morning of the 4th. Widespread rain and weak convection occurred the previous night across most of south central Nebraska, but the thunderstorms that produced the severe winds across Smith County were part of a much larger arc of thunderstorms that developed from central into eastern Kansas around and just after sunrise. The majority of this arc of thunderstorms grew upscale and organized just southeast of the coverage area and ultimately went on to produce fairly widespread severe hail and wind across central and eastern Kansas and adjacent portions of western Missouri during the mid to late morning hours of the 4th. There were only two severe wind reports, both in Smith County, and no reports of wind damage, suggesting that the majority of thunderstorms over the local area were sub-severe.

The thunderstorms developed along a zone of low level warm air advection and deep moisture convergence, associated with the nose of a veering 25-30 kt low level jet, co-located with a coupled upper jet structure noted on the 12Z 300mb upper air analysis chart. A moderately strong vorticity lobe ejecting east-northeast across the central Plains from a much larger upper trough situated over the northern Rockies also aided in lift. Thunderstorms were fueled by a large reservoir of most unstable CAPE values of 2000-3000 J/kg across central Kansas, fed north and east into the arc of thunderstorms by the aforementioned low level jet. Effective shear was also impressive, on the order of 45-55 kt, owing to south-southeasterly low level winds veering and increasing to over 50kt in the mid levels. As such, instability and shear was more than sufficient for severe thunderstorms, with the greatest combination noted just south and east of the local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 4, 5:46 AM CST, 59 minutes earlier.

Area forecast discussion, May 4, 5:46 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
646 AM CDT Mon May 4 2020

.SHORT TERM...(Today and tonight)
Issued at 351 AM CDT Mon May 4 2020

An upper level wave has brought lots of cloud cover, steady rain,
and some isolated thunderstorms the the area this morning. With
the better instability to our west, the strong storms that have
developed across the high plains have decreased in intensity as
they have approached our area. A few non severe storms were
currently impacting the KS/NE border region. That said, portions
of the area remain in a marginal risk for severe weather, and
would not be surprised if a strong to marginally severe storm is
able to develop across our KS counties through the early
afternoon. Other than storm chances, cloud cover and rain will be
the main story of the day, which will help to hold down
temperatures from their true potential, with most locations in
the 60s.

For tonight, expect clearing skies and high pressure building in
from the west to help temperatures drop into the upper 30s to
lower 40s, but remain well above critical thresholds.

.LONG TERM...(Tuesday through Sunday)
Issued at 351 AM CDT Mon May 4 2020

A fairly progressive and seasonably cool pattern is expected
across the local area through the extended periods as
northwesterly flow is persistent across the plains.

Expect brief ridging across the local area behind the departing
wave to persist through mid week, with temperatures moderating to
near normal. The ridging will be brief however, as another upper
level wave in northwesterly flow cross the region Thursday. With
modest instability around, could see a few thunderstorms
Thursday/Thursday night with drier air in its wake Friday and
Saturday. Behind this disturbance and cold front, expect below
normal temperatures to return for the end of the week, with lows
Thursday night Through Sunday morning currently forecast in the
30s. While a hard freeze does not appear likely, could see the
potential for a couple of frosty mornings, and will continue to
monitor for this potential over the coming days.

Otherwise, a second system in this progressive flow could bring a
few storms to the area Saturday night, but with limited
instability, have a hard time imagining any severe weather
potential at this time.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday)
Issued at 209 AM CDT Mon May 4 2020

SHRAs will continue at both terminals with occasionally MVFR
VSBYS in heavier rain over the next couple of hours...with winds
generally out of the southeast at less than 15 MPH through around
04/19-04/21. CIGS will eventually lower to MVFR levels as well as
a front makes its way down from the north later in the
day...bringing an end to precipitation along with a shift in winds
from the northwest. Overnight tonight...added some LLWS as strong
northerly winds aloft will have decoupled from surface winds
resulting in shear at both sites...although the main axis will be
closer to KGRI or slightly east of KGRI.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...NWS Hastings
LONG TERM...NWS Hastings
AVIATION...NWS Omaha
Hazardous weather outlook, May 4, 4:39 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
Issued by National Weather Service Omaha/Valley NE
539 AM CDT Mon May 4 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
050915-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
539 AM CDT Mon May 4 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A few thunderstorms will be possible through the afternoon hours
primarily south of Interstate 80. In addition, an isolated severe
storm with hail to the size of quarters and 60 mph wind gusts will
be possible along and south of the Kansas border.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances return to the area Thursday into Thursday
night, and again Saturday night. At this time, the probability for
severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, May 4, 5:40 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
640 AM CDT Mon May 4 2020

KSZ018-019-041230-
Osborne KS-Mitchell KS-
640 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND EASTERN OSBORNE
COUNTIES UNTIL 730 AM CDT...

At 640 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Ellsworth to near Lucas to 7
miles north of Russell. Movement was northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Beloit, Downs, Cawker City, Glen Elder, Tipton, Asherville, Simpson,
Hunter, Scottsville and Victor.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
north central Kansas.

LAT...LON 3957 9851 3956 9793 3922 9793 3922 9849
      3913 9849 3913 9894
TIME...MOT...LOC 1140Z 226DEG 50KT 3886 9828 3902 9849 3899 9881

Rossi
Local storm report, May 4, 6:21 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
721 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     TSTM WND GST     PHILLIPSBURG AIRPORT    39.74N 99.32W
05/04/2020  M54 MPH          PHILLIPS           KS   AWOS

&&

THIES
Local storm report, May 4, 6:24 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
724 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND GST     5 WSW AGRA              39.74N 99.22W
05/04/2020  E50 MPH          PHILLIPS           KS   TRAINED SPOTTER

            ALSO PEA SIZE HAIL.

&&

THIES
Special weather statement, May 4, 6:24 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
724 AM CDT Mon May 4 2020

NEZ084-085-041300-
Franklin NE-Webster NE-
724 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN WEBSTER COUNTIES UNTIL 800 AM CDT...

At 724 AM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 28 miles northeast of Phillipsburg, moving east at 35
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Franklin, Riverton and Inavale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
north central Kansas.

LAT...LON 4014 9904 4025 9864 4001 9857 4000 9876
      4000 9899
TIME...MOT...LOC 1224Z 256DEG 32KT 4004 9892

Fay
Special weather statement, May 4, 6:28 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
728 AM CDT Mon May 4 2020

NEZ086-087-041300-
Thayer NE-Nuckolls NE-
728 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NUCKOLLS AND THAYER
COUNTIES UNTIL 800 AM CDT...

At 727 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Davenport to near Deshler to near Byron.
Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Hebron, Deshler, Davenport, Bruning, Chester, Alexandria, Carleton,
Byron, Hubbell, Belvidere and Gilead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 9779 4000 9786 4017 9783 4034 9792
      4035 9783 4034 9737 4001 9737
TIME...MOT...LOC 1227Z 265DEG 37KT 4033 9785 4018 9775 4004 9777

Fay
Local storm report, May 4, 6:39 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
739 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     TSTM WND GST     1 S KENSINGTON          39.76N 99.03W
05/04/2020  M50 MPH          SMITH              KS   MESONET

            PERSONAL WEATHER STATION KKSKENSI3.

&&

THIES

The radar

The Grand Island radar (KUEX), 70 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
May 4, 6:45 AM CST
Where
Smith County, Smith Center Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
39.750, -98.780

Thunderstorm Wind, Smith

When
May 4, 7:05 AM CST
Where
Smith County, 2 mi S of Lebanon
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.791, -98.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884182, 884184.